Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: Pleurothotonus or Pisa syndrome is a rare acute dyskinesia, which was first described by Ekbom and co-workers in the early 1970s.1 Although it was first known as an adverse effect of psychopharmacy with butyrophenones, recent epidemiological data show that factors like female gender, old age, previous treatment with at least one classical neuroleptic, the presence of an organic brain disorder, and a combination of pharmacologic treatment increase the risk for the development of a Pisa syndrome.2 Even acetylcholinesterase inhibitor therapy has been associated with pleurothotonus.3 Clozapine is the prototype of new or atypical neuroleptics, as it has potential therapeutic advantages and a favorable extrapyramidal side effect profile.4 Most of the adverse effects of clozapine are predictable from the pharmacologic profile of the compound. However, nausea is not explicable through pharmacological understanding, although it is a common adverse effect in many patients who receive clozapine for a certain time. Metoclopramide was recommended for nausea, but its use was controversial.4,5
We report here an additional case of Pisa syndrome from the German multicenter drug safety surveillance project in psychiatry.6
A 62-year-old female patient with chronic schizophrenia (meeting DSM-IV-criteria) developed nausea after 15 weeks of clozapine treatment. The dosage at that point was 500 mg/day. Psychoactive co-medication consisted of valproate 300 mg/day and zolpidem 5 mg/night. Metoclopramide (day 1, 6.67 mg; day 2, 20 mg) was introduced to treat nausea. On day 2 the patient developed acute truncal dystonia with predominantly unilateral distribution that led to a right-sided lean with backward rotation, classically referred to as the Pisa syndrome. Reduction of clozapine to 375 mg/day ended nausea after 3 days. Metoclopramide was stopped at day 7; truncal dystonia vanished at day 15.
Previous medical history revealed an approximately 30-year-long treatment with classical neuroleptics. Organic brain disorder was suspected because of inner and outer extension of the ventricles and arteriosclerosis of the cerebral vessels.
We hypothesize that clozapine medication after a long treatment period with typical neuroleptics led to dopaminergic hypersensitivity,7 so that the introduction of the neuroleptic metoclopramide led to a rather massive adverse effect, which stopped after clozapine reduction. Like others, we conclude that the use of metoclopramide in clozapine-related nausea should be avoided in every case possible.5
Download citation file:
Web of Science® Times Cited: 1